Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gut integrity
Apr 11, 2012

Great, do you have an idea why we have a leaky gut? Is it HIV itself that causes damages to the gut, if so this should be in the few weeks post infection and should be at least alleviated during suppressive therapy? Does it get better with HAART? Or is it because our gut flora is disturbed? Has anyone checked if our gut bacteria is the same as a healthy control? Does it change during therapy? Do different ART have better response in the gut? Maraviroc interests me as far as the gut is concerned as I have reviewed some studies that want to see if it has any effect on fibrosis or scar tissue in the gut. As you can see all the questions are about the gut and GALT, do you have any suggestions besides pro and pre-biotics that will help with the damage we have? Thanks in advance, you are one of the best assets in our community. We appreciate it, thanks again. >

Response from Mr. Vergel

First of all, you may want to read this recent answer provided in this column: Effect of HAART on beneficial gut microbes

Question 1: Is it HIV itself that causes damages to the gut, if so this should be in the few weeks post infection and should be at least alleviated during suppressive therapy?

Answer: Yes, dysfunction in gut associated lymphatic tissue (GALT) and gut permeability happens early in HIV infection. It can improve with suppressive HIV therapy but no one knows to what extend.

Question 2: Or is it because our gut flora is disturbed? Has anyone checked if our gut bacteria is the same as a healthy control? Does it change during therapy?

Answer (read link provided above): It seems that preliminary data show differences in our gut flora compared to HIV negatives even when we are taking suppressive HIV treatment. No one has studied what happens to the flora once HIV medications are initiated. HIV medications tend to decrease lipopolysaccharides (LPS), a toxin that originates from gut bacteria and that leaches into the blood stream due to leaky gut. However, some LPS remains in most patients that may contribute to inflammation and activation. LPS is known to activate the immune system and increase inflammatory cytokines (chemical messengers of immune cells. Several studies are looking at ways to lower LPS in HIV and also its effect on senescence (immune system aging)and metabolic disorders.

Question 3: Do different ART have better response in the gut? Maraviroc interests me as far as the gut is concerned as I have reviewed some studies that want to see if it has any effect on fibrosis or scar tissue in the gut.

Answer: No comparison studies have been done among HIV regimens.

This study observed no statistically significant effect of intensification of ART with maraviroc on a variety of immunologic and virologic parameters in the GALT. Antiviral and Immunological Effects of Intensification of Suppressive ART with Maraviroc, a CCR5 Antagonist

However, another study saw a decrease in gut associated plasma lipopolysaccharide (LPS) declined through week 24 in the maraviroc intensified arm

Immunomodulatory Effects of MVC Intensification in HIV-infected Individuals with Incomplete CD4+ T Cell Recovery during Suppressive AR

My suggestions:

1- Take pre and probiotics

2- Consume at least 30 grams of soluble plus insoluble fiber

3- Do not overuse antibiotics

4- Try glutamine for improving gut integrity

5- Drink lots of water during the day to keep gut moving

6- Take HIV medications and aim for undetectable viral load

Stay tuned since this is a hot topic with more data coming soon!

Nelson Vergel



Previous
Grasa viceral
Next
Parotid Gland Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement